Recognizing the Potential Danger of “Saltitude”
Disclaimer: The views and opinions expressed herein are those of the author(s) and do not necessarily reflect the official policy or position of Consultant360 or HMP Global, their employees, and affiliates. Any content provided by our bloggers or authors are of their opinion and are not intended to malign any religion, ethnic group, club, association, organization, company, individual, or anyone or anything.
Michael Gordon, MD, MSc
Gordon M. Recognizing the potentially dangerous effects of “saltitude” [published online June 28, 2018]. Consultant360.
Many medical conditions and combinations of extrinsic and intrinsic factors can have an impact on how illness affects older individuals. One of the key features of the older population is the increased likelihood and prevalence of multiple comorbidities, none of which on their own might lead to significant medical challenges or symptoms unless a new factor comes into play. Most older people appear to manage while coping with a number of comorbid conditions, including those of the cardiovascular system, under stable circumstances. Clinicians are aware that when, for example, a shift occurs in environmental challenges or a new even minor concomitant illness, the homeostatic balance can shift to one in which a new set of clinical symptoms becomes apparent. Such is the case with heart failure—the factors of which are myriad and complex.
I had a recent experience that, after all was unraveled, highlights a combination of factors that are all fairly common but that might not be recognized by many primary care physicians or even specialists. In my situation, these factors included the unique dietary aspects of an ethnic cuisine and the altitude of a city that one might not think of as being particularly high.
A Personal Case Study
I have multiple myeloma, which has been under treatment for nearly 2 years, and I also have secondary cardiac and renal amyloidosis with a degree of septal hypertrophy and nephrotic syndrome. I am generally clinically stable, with a good hematologic response to chemotherapy (initially cyclophosphamide, bortezomib, and dexamethasone, and now in maintenance mode without the cyclophosphamide). I normally have mild dyspnea on moderate exertion and some limitations in exercise tolerance, which (along with osteoporosis) is how my whole syndrome first came to clinical recognition. Primary cardiac drugs include β-blockers; I have not had any overt findings of heart failure, and my echocardiography results have shown a normal ejection fraction, with septal hypertrophy but no occlusion.
I live in Toronto. I have traveled by air in the past year without any problems in terms of exacerbation of cardiac symptoms. But on a recent trip to Israel, I experienced some gradually occurring clinical changes. During the first week, I was in Tel Aviv, which is virtually at sea level. My diet had changed to a typical Israeli diet, which includes dishes such as hummus, baba ghanoush (eggplant and tahini—sesame oil), and pita. It was not excessive in my mind. I then joined a tour group that first went north to the Golan Heights and the city of Safed (elevation, 900 m [2,953 ft]), where I did experience some hesitancy in my walking ability and reserve, to the point that I had to forgo some of the walking sight-seeing.
One of the members of the tour group (to my good fortune) was my brother-in-law, a physician, and after 4 days of the tour and 2 days in Jerusalem (elevation, 754 m [2,474 ft]), I acceded to his strong suggestion that I be examined—which, as is often the wont of physicians, I initially rejected. A cardiologist on the tour also examined me, and I was found to have peripheral edema and some jugular venous congestion. I was told to take some furosemide for a couple of days and then get some bloodwork to make sure my metabolites did not go out of the normal range. By the time I had done this 2 days later, my edema had lessened, and I continued the furosemide at a dose of 20 mg a day. A week later, I had only a trace of edema, my lungs were clear, and the results of a metabolite screen were normal.
I returned to the sea-level elevation of Tel Aviv, continued on my furosemide regimen, and avoided salty foods. For 2 weeks, I was stable, with a significant return of my previous exercise ability—I walked 8 to 10 km (4 to 6 miles) each day, with only a few moments of rest from time to time.
Being a physician is full of fabulous benefits in terms of life satisfaction, quality of standard of living, and the challenge of continual learning and connection to people. The risks of being a physician have been well documented from the period of training onward, including physical and mental exhaustion and the risk of severe strain on one’s mental health and social stability; when a marriage and a family are part of the equation, these effects may exert excessive strain if sufficient care and awareness are not present. A downside of medicine is a tendency to reject the possibility of one’s own illness and vulnerabilities, which may just be an addition to one’s natural personality trait of being “all knowing” and be accompanied at times with stubbornness. For sure I have a touch of the latter, but I am aware of my knowledge limitations—but not in something as commonplace as cardiac decompensation. On top of these personality traits, I did not want to in any way compromise my trip to Israel, including forgoing the Middle Eastern cuisine that I love.
When I returned from Israel to Toronto and underwent more tests, including an echocardiogram, which showed no structural changes when compared with the on taken 6 months previously. I was instructed to stay on furosemide, 20 mg daily, for a month until a cardiology follow-up appointment, to weigh myself daily (I had by this time lost about 5 pounds), and to undergo periodic electrolyte and renal function monitoring (all of which have remained stable with no abnormalities). My chemotherapy was continued. By the third week of treatment, there was no peripheral edema, and my exercise capacity had returned to at least (if not somewhat better than) my premorbid pre-travel state.
The consensus among the physicians looking after me was that the combination of my cardiac amyloidosis and obstructive myopathy, my renal amyloidosis (even with good renal function), a couple of weeks of my having consumed a Middle Eastern diet that was higher in salt than I am used to, and the increase in altitude from Tel Aviv to Jerusalem led me to decompensate. The beneficial effect of just adding a modest dose of a diuretic supports that theory, and the fact that the improvement has continued and that my echocardiogram revealed no change is further supportive evidence.
Another possible explanation is that I was in a state of preclinical or occult heart failure because, with my renal amyloidosis, I could not compensate to the increased salt and altitude, although this is mere speculation and is impossible to prove. Still, with my daily diuretic, 5 weeks after the event my physical exercise tolerance seems to be better than it had been prior to my trip to Israel.
This combination of risk factors may be known to seasoned practitioners who live in higher altitudes. Although it is elevated above sea level, Jerusalem is not the Andes or the Rockies, and this demonstrates how the critical elevation depends on the individual and all of his or her other potential comorbidities and risk factors—but “saltitude” should be kept in mind.
Michael Gordon, MD, MSc, is a geriatrician at Baycrest Health Science Centre and a professor of medicine in the Division of Geriatric Medicine at the University of Toronto in Ontario, Canada.